Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 443, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2016, 11:46 PM CDT for Gove County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 11:46 PM CDT (04:46 UTC)
- Expired
- Jul 29, 2016, 12:00 AM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
220
WUUS53 KGLD 290446
SVRGLD
KSC063-290500-
/O.NEW.KGLD.SV.W.0443.160729T0446Z-160729T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1146 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTHEAST OF HEALY...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3879 10055 3870 10036 3870 10066
TIME...MOT...LOC 0446Z 296DEG 18KT 3873 10055
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
360
WWUS53 KGLD 290454
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 PM CDT THU JUL 28 2016
KSC063-290504-
/O.EXP.KGLD.SV.W.0443.000000T0000Z-160729T0500Z/
GOVE KS-
1154 PM CDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOVE COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3879 10055 3870 10036 3870 10066
TIME...MOT...LOC 0453Z 296DEG 18KT 3873 10055
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:43 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 28, 9:43 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Goodland KS 843 PM MDT THU JUL 28 2016 .UPDATE... Issued at 843 PM MDT Thu Jul 28 2016 Update issued to adjust pops based on current areal coverage off of latest regional radar loop. The focus thru 06z Friday will have highest pops west...tapering off thru 12z. looking for enhanced wording for severe to cover thru 06z. && .SHORT TERM...(This evening through Friday) Issued at 120 PM MDT Thu Jul 28 2016 The primary short term concern is the possibility of thunderstorms and severe weather across the forecast area this afternoon and tonight. Early morning convection spread a large area of cooler air across the northern 2/3 of the forecast area. Have adjusted high temperatures downward as a result for today also since another round of cloud cover with convection is moving into the northern sections of the forecast area. The area of cooler air with temperatures in the 70s may put a temporary damper on additional convective initiation. However, south of the cool air, temperatures are continuing to rise into the 90s. So somewhere between the two, likely near the boundary stretching from northeastern Colorado to southwestern Kansas, expect additional convection to develop this afternoon as the ongoing convection moves into the northern sections of the forecast area. A check of guidance earlier this morning showed CAPE values between 3k-4k in the current vicinity of the boundary along with shear values that would support supercell thunderstorm development. Peak thunderstorm activity and severe weather is expected primarily between 21Z and 03Z with storms expected to taper off and move out of the area after 06Z. On Friday generally cooler temperatures are expected across the forecast area with isolated thunderstorms possible. No severe weather expected on Friday at this time. .LONG TERM...(Friday night through Thursday) Issued at 120 PM MDT Thu Jul 28 2016 The extended period has the potential to see precipitation each day across the region. The only day that will be different is Friday night, where upper level northwest flow will still be over the CWA. Precipitation chances are still possible through the overnight hours on Friday but the greatest potential for storms will be to the south and southeast of the region. This is because the shortwave that is moving through the high to central plains will be over those locations; so instabilty will be greater down there. For the majority of the period the CWA will be impacted by a ridge. The GFS and European agree for the most part but differ slightly starting Monday. The GFS has a more amplified ridge, whereas the European has a less amplified ridge (almost a zonal pattern). As of current model runs these difference don't show to be impacting the CWA differently but will keep an eye on the progression as next week approaches. As mentioned prior, precipitation chances are possible during the afternoon into the overnight hours each day. This is due to the inflow of moisture from the Gulf of California and Arizona into the region. That along with embedded weak mid-level shortwaves will help with developing some instabilty over the region. For the most part, at this time, severe storms are not expected but isolated strong storms are possible. Temperatures are expected to reach into the mid to upper 90s next week as the ridge impacts the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 528 PM MDT Thu Jul 28 2016 For KGLD...VFR thru 06z with scattered/broken mid clouds giving way to VCTS aft 02z. After 06z...mainly MVFR thru 16z Friday with ceilings bkn015-025 and 3sm br 10z-16z. VFR after 16z Friday. Winds meandering from ENE to SE thru the period around 10kts. Gusts to 20kts are possible thru 06z Friday. For KMCK...VFR thru 08z Friday with scattered/broken mid clouds giving way to VCTS/SHRA by 03z. From 08z-14z MVFR with 3sm br and ceilings around bkn025. After 14z Friday...VFR with scattered low clouds. Winds ENE to SE around 10kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jul 28, 7:20 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 620 PM MDT THU JUL 28 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300030- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 620 PM MDT THU JUL 28 2016 /720 PM CDT THU JUL 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A FEW TORNADOES ARE ALL POSSIBLE. SEVERE STORMS WILL CONTINUE THROUGH THE EVENING HOURS BEFORE ENDING AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH DAY. HOWEVER...AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 28, 10:28 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT THU JUL 28 2016
COZ092-290345-
CHEYENNE COUNTY CO-
928 PM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 945 PM MDT...
AT 928 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF KIT CARSON...OR 18 MILES NORTHWEST OF CHEYENNE
WELLS...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FIRSTVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3902 10279 3904 10263 3904 10239 3880 10238
3884 10280
TIME...MOT...LOC 0328Z 269DEG 28KT 3894 10266
JRMSpecial weather statement, Jul 28, 10:35 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM CDT THU JUL 28 2016
KSZ016-290345-
GRAHAM KS-
1035 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 1045
PM CDT...
AT 1035 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HILL CITY...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILL CITY...BOGUE AND PENOKEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3913 9989 3941 10005 3948 9985 3934 9960
3927 9960
TIME...MOT...LOC 0335Z 314DEG 30KT 3937 9987
JRMSpecial weather statement, Jul 28, 10:49 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 PM CDT THU JUL 28 2016
KSZ028-290400-
LOGAN KS-
1049 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN COUNTY UNTIL 1100
PM CDT...
AT 1049 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF WALLACE...OR 18 MILES EAST OF SHARON SPRINGS...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELL SPRINGS.
LAT...LON 3872 10127 3889 10148 3900 10148 3908 10139
3893 10106
TIME...MOT...LOC 0349Z 312DEG 22KT 3896 10141
JRMSpecial weather statement, Jul 28, 10:52 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 952 PM MDT THU JUL 28 2016 COZ092-290400- CHEYENNE COUNTY CO- 952 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 1000 PM MDT... AT 952 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE WELLS AND FIRSTVIEW. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 148 AND 159. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR EAST CENTRAL COLORADO. LAT...LON 3890 10265 3901 10247 3886 10220 3871 10246 TIME...MOT...LOC 0352Z 311DEG 21KT 3889 10249 JRM
Special weather statement, Jul 28, 11:01 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 PM MDT THU JUL 28 2016
COZ092-290415-
CHEYENNE COUNTY CO-
1001 PM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 1015 PM MDT...
AT 1001 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND FIRSTVIEW.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 139 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
EAST CENTRAL COLORADO.
LAT...LON 3889 10259 3900 10242 3876 10213 3861 10241
3861 10242
TIME...MOT...LOC 0401Z 326DEG 27KT 3887 10243
JRMSpecial weather statement, Jul 28, 11:20 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1020 PM MDT THU JUL 28 2016 COZ092-290500- CHEYENNE COUNTY CO- 1020 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 1100 PM MDT... AT 1020 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE WELLS AND ARAPAHOE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 143 AND 158. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR EAST CENTRAL COLORADO. LAT...LON 3882 10248 3895 10238 3881 10206 3864 10223 TIME...MOT...LOC 0420Z 303DEG 21KT 3886 10234 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:20 PM CDT | Special Weather Statement | GLD | Graham | 10 min |
| Jul 28, 10:35 PM CDT | Special Weather Statement | GLD | Graham | 10 min |
| Jul 28, 10:40 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 19 min |
| Jul 28, 10:49 PM CDT | Special Weather Statement | GLD | Logan | 11 min |
| Jul 29, 2:00 AM CDT | Special Weather Statement | GLD | Thomas | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.